Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 289, NWS Birmingham, AL

June 16, 2011Lee County, Macon County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 16, 2011, 10:28 AM CDT for Lee County, Macon County, Tallapoosa County, Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2011, 10:28 AM CDT (15:28 UTC)
Expired
Jun 16, 2011, 11:15 AM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lee County, AL, Macon County, AL, Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:33 AM CDTHAIL 1Liberty City, ALDIMES TO QUARTERS REPORTED ON HWY 14 AT CR 38.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

551 
WUUS54 KBMX 161528
SVRBMX
ALC081-087-123-161615-
/O.NEW.KBMX.SV.W.0289.110616T1528Z-110616T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1028 AM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL LEE COUNTY IN EAST CENTRAL ALABAMA...
  NORTH CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA...
  SOUTH CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 1115 AM CDT

* AT 1029 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LIBERTY
  CITY...OR NEAR NOTASULGA...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NOTASULGA...AUBURN...TUSKEGEE NATIONAL FOREST...AUBURN
  UNIVERSITY...UPHAPEE CREEK...LOACHAPOKA...I 85 REST AREA AND
  CHEWACLA STATE PARK.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 42 THROUGH 51...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3263 8542 3240 8552 3254 8582 3267 8574
TIME...MOT...LOC 1529Z 291DEG 9KT 3259 8573

$$

75
1 follow-up statement
968 
WWUS54 KBMX 161609
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1109 AM CDT THU JUN 16 2011

ALC081-087-123-161620-
/O.EXP.KBMX.SV.W.0289.000000T0000Z-110616T1615Z/
LEE AL-MACON AL-TALLAPOOSA AL-
1109 AM CDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TALLAPOOSA...
NORTH CENTRAL MACON AND WEST CENTRAL LEE COUNTIES WILL EXPIRE AT 1115
AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3263 8542 3240 8552 3254 8582 3267 8574
TIME...MOT...LOC 1610Z 291DEG 9KT 3255 8562

$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:26 AM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 6:26 AM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 AM CDT THU JUN 16 2011

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

MOST OF LAST NIGHT'S ACTIVITY HAS DIED OFF...BUT STILL SEEING A
FEW STORMS TRYING TO DEVELOP ON OLD OUTFLOW BOUNDARIES ROAMING
AROUND ACROSS THE SOUTHERN PORTIONS OF THE AREA. A WEAK BOUNDARY
WILL CONTINUE TO PUSH SOUTHWARD ACROSS THE AREA TODAY..AND WITH
SUFFICIENT MOISTURE IN PLACE...COULD SEE SOME ISO TS ACROSS THE
SOUTHERN PORTIONS FOR THE AREA THIS AFTN. WILL KEEP SLIGHT CHANCE
POPS IN FOR THIS AREA THRU THE DAY. OTHERWISE...EXPECT PARTLY
CLOUDY SKIES AND TEMPERATURES RISING INTO THE 90S.

LOOKS LIKE A COUPLE OF WEAK UPPER LEVEL IMPULSES WILL SLIDE SEWD
TOWARD THE AREA IN THE THU NIGHT THRU FRI NIGHT TIME FRAME. DON'T
SEE ANY MAJOR IMPACTS WITH THESE FEATURES...BUT THEY COULD PROVIDE
JUST ENOUGH LIFT FOR THE DEVELOPMENT OF SOME ISO STORMS. TONIGHT
THERE WILL BE A SMALL CHANCE OF A SHOWER/STORM ACROSS THE ENTIRE
CWA...BUT THE FOCUS WILL SHIFT TO THE EASTERN HALF ON FRI AS THE
UPPER LEVEL RIDGE BEGINS TO BUILD BACK IN.

FOR THE WEEKEND AND INTO EARLY NEXT WEEK...DRY AND HOT CONDITIONS
WILL PREVAIL HAS THE UPPER RIDGE BECOMES THE DOMINANT WEATHER
FEATURE. TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE NORMAL THRU
THE PERIOD. AFTN HIGHS WILL BE IN THE MID TO UPPER 90S...WITH A
COUPLE 100 DEGREE READINGS POSSIBLE. RH VALUES WILL BE RATHER LOW,
BUT HEAT INDEX VALUES WILL STILL BE IN THE LOW 100S IN MANY
LOCATIONS. OVERNIGHT LOWS WILL GENERALLY BE IN THE UPPER 60S TO
LOW 70S.

LONG RANGE MODELS SHOW THE RIDGE BREAKING DOWN BY LATE NEXT WEEK
AND MOISTURE INCREASING. PW VALUES OFF FORECAST SOUNDINGS FOR BHM
INCREASE TO AROUND 2 INCHES ON FRI. HOPEFULLY THE MODELS ARE ON TO
SOMETHING AND WE WILL HAVE A DECENT SHOT AT SOME MUCH NEEDED
RAINFALL BY THE END OF NEXT WEEK.

19

&&

.AVIATION...12Z TAF DISCUSSION.

THUNDERSTORMS HAVE MOSTLY ENDED ACROSS THE AREA EARLY THIS MORNING
WITH VFR CONDITIONS PREVAILING. THERE COULD BE SOME BRIEF PATCHY BR
FOR A COUPLE OF HOURS THIS MORNING BUT NONE IS CURRENTLY BEING
REPORTED AT OUR TAF SITES SO WILL NOT MENTION IN TAFS.

THE OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION HAS PUSHED INTO THE
SOUTHERN PORTIONS OF ALABAMA. WITH THE BOUNDARY SOUTH OF OUR AREA DO
NOT SEE ANY MORE THAN ISOLD TSTMS DEVELOPING TODAY AND LIKELIHOOD OF
ONE AFFECTING A TAF SITE IS LOW.  WILL CARRY CB AT MGM AND TOI
FOR THIS AFTERNOON SINCE THEY WILL BE CLOSER TO BOUNDARY AND HAVE
SOMEWHAT HIGHER PWS.

AFTER 00Z EXPECT VFR CONDITIONS TO PREVAIL WITH ONLY SOME PATCHY
BR EXPECTED NEAR SUNRISE.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 16, 5:45 AM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CDT THU JUN 16 2011

ALZ011>015-017>050-171045-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
545 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 16, 8:59 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 AM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HAIL             10 W MARBURY            32.70N 86.64W
06/16/2011  M0.88 INCH       AUTAUGA            AL   PUBLIC

&&

MBAER
Special weather statement, Jun 16, 9:12 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 AM CDT THU JUN 16 2011

ALZ035-036-041-043-161500-
AUTAUGA AL-CHILTON AL-COOSA AL-ELMORE AL-
912 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...ELMORE...
SOUTHWESTERN COOSA AND SOUTHEASTERN CHILTON COUNTIES UNTIL 1000 AM
CDT...

AT 911 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SPEED TO VERBENA TO 6 MILES
SOUTHWEST OF MARBURY...AND MOVING SOUTHEAST AT 10 MPH.

HAIL TO THE SIZE OF PENNIES AND NICKLES AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  EQUALITY...
  WETUMPKA...
  MARBURY...
  TITUS...
  DEATSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3251 8610 3249 8630 3257 8665 3285 8651
      3284 8623 3271 8590 3270 8591 3263 8589
TIME...MOT...LOC 1411Z 294DEG 9KT 3277 8618 3275 8650
          3262 8653

75
Local storm report, Jun 16, 10:06 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 AM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     HAIL             2 S EQUALITY            32.73N 86.10W
06/16/2011  M0.50 INCH       ELMORE             AL   EMERGENCY MNGR

&&

MBAER
Special weather statement, Jun 16, 10:17 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1017 AM CDT THU JUN 16 2011

ALZ036-037-043-045-161600-
COOSA AL-ELMORE AL-MACON AL-TALLAPOOSA AL-
1017 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...NORTHERN
MACON...EASTERN ELMORE AND SOUTHEASTERN COOSA COUNTIES UNTIL 1100 AM
CDT...

AT 1017 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MARTIN DAM TO TALLAPOOSA
CITY TO SANTUCK...AND MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  TALLASSEE...
  STILL WATERS RESORT...
  LIBERTY CITY...
  TALLAPOOSA CITY...
  REEVES AIRPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3277 8570 3248 8570 3245 8600 3257 8620
      3278 8618 3283 8606
TIME...MOT...LOC 1517Z 288DEG 8KT 3272 8591 3259 8584
          3259 8610

75
Local storm report, Jun 16, 10:21 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1021 AM CDT THU JUN 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             6 NNW PRATTVILLE        32.54N 86.49W
06/16/2011  E0.25 INCH       AUTAUGA            AL   EMERGENCY MNGR

            PEA SIZE HAIL FELL FOR ABOUT 10 MINUTES AT COUNTY ROAD 40
            WEST OF HIGHWAY 31.

&&

LINHARES
Special weather statement, Jun 16, 10:26 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT THU JUN 16 2011

ALZ038-047-161615-
CHAMBERS AL-LEE AL-
1026 AM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAMBERS AND WESTERN LEE
COUNTIES UNTIL 1115 AM CDT...

AT 1026 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS IN WESTERN CHAMBERS AND ANOTHER STORM NEAR LIBERTY
CITY...AND MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LAFAYETTE...
  AUBURN...
  OPELIKA...
  WEST CHAMBERS...
  WAVERLY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3249 8543 3257 8566 3258 8566 3258 8570
      3272 8564 3271 8561 3273 8561 3273 8560
      3282 8560 3292 8555 3289 8520
TIME...MOT...LOC 1526Z 270DEG 9KT 3285 8550 3260 8571

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:13 PM CDTSpecial Weather StatementBMXMarion, Winston47 min
Jun 15, 8:34 PM CDTSpecial Weather StatementBMXCleburne26 min
Jun 15, 8:40 PM CDTSpecial Weather StatementBMXCherokee50 min
Jun 15, 8:44 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne46 min
Jun 15, 9:38 PM CDTSpecial Weather StatementBMXDeKalb37 min
Jun 15, 10:09 PM CDTSpecial Weather StatementBMXSt. Clair36 min
Jun 15, 10:13 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne32 min
Jun 15, 10:16 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega29 min
Jun 15, 10:44 PM CDTSpecial Weather StatementBMXSt. Clair46 min
Jun 15, 10:50 PM CDTSpecial Weather StatementBMXMarion40 min
Jun 15, 10:59 PM CDTSpecial Weather StatementBMXChambers46 min
Jun 15, 11:13 PM CDTSpecial Weather StatementBMXRussell47 min
Jun 16, 8:29 AM CDTSpecial Weather StatementBMXAutauga46 min
Jun 16, 9:12 AM CDTSpecial Weather StatementBMXElmore48 min
Jun 16, 9:52 AM CDTSevere Thunderstorm WarningBMXCoosa, Elmore38 min
Jun 16, 10:17 AM CDTSpecial Weather StatementBMXElmore43 min
Jun 16, 10:26 AM CDTSpecial Weather StatementBMXLee49 min
Jun 16, 11:19 AM CDTSevere Thunderstorm WarningBMXLee, Russell41 min
Jun 16, 11:55 AM CDTSpecial Weather StatementBMXRussell50 min
Jun 16, 12:10 PM CDTSpecial Weather StatementBMXChoctaw35 min
Jun 16, 1:07 PM CDTSpecial Weather StatementBMXSumter38 min
Jun 16, 2:12 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter48 min
Jun 16, 5:57 PM CDTSpecial Weather StatementBMXBarbour48 min
Jun 16, 6:05 PM CDTSpecial Weather StatementBMXPike40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.